View unanswered posts | View active topics It is currently Tue Jul 29, 2014 2:55 pm



Reply to topic  [ 12 posts ] 
 Smashed Hand 
Author Message

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3314
Location: Vermont
Post Smashed Hand
This morning when my sister was visiting my dad he was extremely aggitated and yelling at her. He kept saying he wanted her to take him out to lunch, and got really abusive when she told him she cannot lift him in and out of the car, transferring to and from wheelchair. He replied "if you were in the Army you'd find a way to do it. You're not allowed to say no in the Army." She eventually got so frustrated she left. About an hour later he got furious that 2 caregivers were changing his pressure sore bandage and his Depends. (I think he was still cranked from my sister having been there.) He was so mad he smashed his hand into the wall and split the back of his hand open. I asked that they call his dr. and see if he needs his meds changed, increased or something. The nurse said "his Aricept is starting to kick in so that should help." Anyone have any ideas on this? He is not on Exelon or Seroquel. I don't think he hallucinates much. Thanks, Lynn


Wed Mar 03, 2010 9:19 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Lynn,
Best thing you did is have them contact his Doctor, you mentioned the Aricept kicking in? Is he only on it a short time? I can't remember if you mentioned that before. I hope some infection isn't brewing for him if this is a sudden behavior

_________________
Irene Selak


Wed Mar 03, 2010 10:07 pm
Profile WWW

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3314
Location: Vermont
Post 
Hi Irene - he started Aricept a week ago. He is always mad and has been smashing the back of his hand into the wall for some time. Today it was just worse than usual. I'm just glad he didn't hit one of the caregivers.


Wed Mar 03, 2010 10:14 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Ok I wasn't sure on the Aricept question, I do remember you saying about banging the walls, I do hope the doctor can help with something to calm him that won't do any damage, this is such a sad disease thats for sure !

_________________
Irene Selak


Wed Mar 03, 2010 10:22 pm
Profile WWW

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Lynn , One more question , do you think he is getting worse with the Aricept?

_________________
Irene Selak


Wed Mar 03, 2010 10:23 pm
Profile WWW

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3314
Location: Vermont
Post 
Since I live 500 miles away and see him for a week every 4 - 6 weeks, I haven't seen him since he went on the Aricept. He started it the day after I left. I'll see him in about 3 weeks. The nurse whom I trust there says she thinks he's "a little better". He does seem lucid with understandable speech a little more often. But that could just be random, who knows? His friends and family are kinda far away, so none of us sees him daily or even a few times a week, so it is really hard to say.
Does Aricept tend to make some people more anxious and angry?


Thu Mar 04, 2010 8:50 am
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
There are a few people who have had reactions to it, Yes I am sure it is hard with the distance between. I never dealt with Aricept on a personal level.Check out the RX drug site , I did find some aggression side effects....http://www.rxlist.com/script/main/rxbrand.asp

Thats the problem with this disease not all drugs work the same for them, they are all so very different in how they react:

_________________
Irene Selak


Thu Mar 04, 2010 9:16 am
Profile WWW

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3314
Location: Vermont
Post 
Yes, Irene, that does seem to be a theme, doesn't it? It makes it so much harder to try know what to do to control the symptoms when people react so differently. You just never know what to expect I guess. I'm glad that you, Robin, and several others have a lot of experience and knowledge about the meds and can help guide the rest of us. Thanks so much, Lynn


Thu Mar 04, 2010 9:25 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
LTCVT -
Familiarity with a website such as rxlist.com or drugs.com can be very useful in understanding common and rare side effects of medications.
Robin


Thu Mar 04, 2010 11:07 am
Profile

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3314
Location: Vermont
Post 
My dad continues to smash his hands into whatever is handy at the time. I think the Aricept has made him more aware of how disabled he is, so when he can't do something or speak so people can understand him or he doesn't want to do something he becomes frustrated and the only thing he can do is smash his hand. He did this again on Sat. and split open his hand which had just barely healed from the last time. He didn't want to go in the whirlpool bath, which the home health nurse has required so he hit the bath tub. I just kept wiping up the dripping blood all afternoon which was coming out from under the bandage. :(


Tue May 18, 2010 9:31 pm
Profile

Joined: Sat Mar 28, 2009 6:01 pm
Posts: 101
Post Not Just Smashed Hands: Anger and Frustration in General
Lynn,

My husband screams. He cannot express himself in words, so he just yells sometimes in frustration, sometimes out of fear, sometimes to get attention, sometimes in pleasure, sometimes in anger. It is beyond his control. I try to think of him as reverting to an animal nature, howling at the moon, barking when he sees someone familiar, or unfamiliar, yelling when filled with fear or apprehension. Sometimes a minor change in our daily routine will trigger hours of outbursts as he tries to deal with it.

Your Dad also has plenty of reasons to be angry with the way the world has treated him. We just have to remember that it is the dementia, not the person we once knew, who is acting out, and do our best to understand things from their perspective, as best we can.

It is a terrible fate for them, and for us too. The screaming is the hardest challenge I have had to face so far, as it is so totally different from the expressive, ironic way of dealing with life that I so loved about him. It is a constant reminder of what has been lost.

_________________
Bay Area, CA


Wed May 19, 2010 12:04 am
Profile

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3314
Location: Vermont
Post 
I know that is the disease making him do or not do what he does. It is just so incredibly sad to see the emotional pain he is in from being almost totally physically disabled and most of the time being mentally disabled. I still think that increasing his cognitive level with the Aricept and Namenda have been a bad thing, yet his nurse tells me he is calmer with the caregivers since he's been on those.
I'm thinking about asking his neuro to decrease the Namenda and Aricepte and increasing the Seroquel. Possibly another crap shoot but I don't know what else to try.


Wed May 19, 2010 12:57 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 12 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr